Some cancer medications have been associated with significant, sometimes fatal, skin reactions, new research has found.
Researchers analyzed information from published literature and national databases to understand the frequency of what they described as uncommon adverse effects, in patients being treated with anti-cancer medications, according to Adverse Events. The researchers were looking at the incidence of Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN). The study appears in the October 8, 2013 online journal, Anticancer Drugs.
Anticancer medications—chemotherapy drugs—are used to treat various cancers and are meant to cure the cancer or prolong patient life, Adverse Events reports. SJS is a potentially fatal disorder that involves cell death in the skin and mucus membranes; TEN is a more serious form of SJS. SJS and TEN are usually the result of medication use.
For their study, the researchers sought to determine the incidence of SJS and TEN in patients undergoing cancer treatment and reviewed cases reported in published literature, as well as reports listed in the U.S. Food and Drug Administration’s (FDA) Adverse Event Reporting System, (FAERS). According to Adverse Events, 46 cases of SJS and 37 TEN cases were discovered in patients being treated with chemotherapy drugs. The researchers also learned that FAERS data revealed a significant link between SJS and the drug, Treanda (bendamustine). TEN had a significant tie to the antineoplastic medications Treanda, Myleran (busulfan), Leukeran (chlorambucil), Fludara and Oforta (fludarabine), CeeNU (lomustine), and Matulane (procarbazine). These medications are prescribed to treat cancers such as leukemias, lymphomas, brain tumors, and Hodgkin’s disease, noted Adverse Events.
The research team concluded that oncologists should use the research findings to gain a better understanding of patient detection of TEN and SJS. The researchers also noted that many anticancer medications can be used with other drugs in patient treatment, according to Adverse Events.
The research used FAERS data from November 1, 1997 to December 31, 1997, which was aggregated and standardized by the AdverseEvent RxFilter process. The team discovered 51 cases of SJS and 33 cases of TEN; the anticancer medications listed were named the primary suspects. Of these cases, 44 involved hospitalization and 21 patients died, Adverse Events reported.
SJS causes blistering of the mucous membranes, typically in the mouth, eyes, and vagina, which can spread to internal organs; patchy areas of rash that ultimately peel off the skin; scarring; and blindness. TEN occurs in SJS patients when over 30 percent of the body is involved. SJS and TEN typically require hospital burn unit treatment.
Antibiotics, anti-seizure medications, and pain medications have all been linked to SJS in some patients, but this is not an all-inclusive list and SJS can be caused by just about any drug. The key to stopping SJS is early diagnosis and intervention, which involves ceasing taking the medication that has caused the condition.